Alert archive / California / Tornado Warnings in 1996
Tornado Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Apr 1, 1996, 3:10 PM PST for San Joaquin County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 1996, 3:10 PM PST (23:10 UTC)
- Expired
- Apr 1, 1996, 3:45 PM PST
- In force
- 35 min
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County San Joaquin County, CA
The radar
The Sacramento radar (KDAX), 72 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAC 012316 TORSAC CAC077-012345- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 310 PM PST MON APR 01 1996 THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 PM PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL CALIFORNIA ...NORTHEASTERN SAN JOAQUIN COUNTY AT 310 PM...POSSIBLE TORNADO DAMAGE WAS REPORTED AT SWENSON PARK GOLF COURSE NEAR I-5 NEAR STOCKTON. SPOTTER REPORTS INDICATE A LARGE TREE DOWN DUE TO A POSSIBLE TORNADO. THE LINE OF STRONG THUNDERSTORMS WAS MOVING TO THE NORTH-NORTHEAST AT AROUND 30 MPH AND WILL BE AFFECTING THE COMMUNITIES OF LINDEN AND TOKAY LOCATED IN NORTHEASTERN SAN JOAQUIN VALLLEY OVER THE NEXT 30 MINUTES. PERSONS IN THESE AREAS SHOULD TAKE COVER IMMEDIATELY UNTIL THIS LINE OF INTENSE THUNDERSTORMS MOVES THROUGH YOUR AREA. STAUDENMAIER/SWANBERG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 12:27 PM PST, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 1, 12:27 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 100 PM PST MON APR 1 1996 SATELLITE AND KDAX BOTH SHOW CONVECTION GOING PRETTY GOOD ALONG THE COAST INTO THE WESTERN FOOTHILLS. SPOTTER IN CORDELIA REPORTED OVER .5 INCHES OF RAIN FOR THIS MORNING WITH MOD TO HEAVY RAINSHOWERS IN PROGRESS. MAIN PRECIPITATION BAND ASSOCIATED WITH SURFACE FRONT NOW WELL INTO THE SIERRA WITH BLU DURING PREVIOUS TWO HOURS PICKING UP AROUND .2 INCHES PER HOUR. MODELS ALL BRING MAIN UPPER LEVEL SYSTEM OVER VALLEY AREA AROUND 00Z TODAY. LOOKING AT RAMSDIS TIMING FAIRLY GOOD. MAIN THOUGHTS ON THUNDERSTORMS CENTERS AROUND WHETHER WE WILL GET A BIT OF CLEARING THIS AFTERNOON TO HELP DESTABILIZE THE LOWER LAYERS OF THE ATMOSPHERE BEFORE MAIN VORT MAX SLIDES ON THROUGH. PLAYING WITH SHARP THIS MORNING NEED TO REACH LOW 60S TO GET REAL GOOD INSTABILITY. CURRENTLY SITTING IN MID TO UPPER 50S. WATER VAPOR LOOP DOES SHOW DRY SLOT ALONG THE COAST...THOUGH IS BEING OVERTAKEN BY UPSTREAM VORT MAX. ANYWAY WILL PLAY IT SAFE AND KEEP POSSIBILITY OF TRW IN ALL FORECASTS THROUGH THIS EVENING. PRECIPITATION TO END RAPIDLY LATE THIS EVENING AFTER MAIN TROF MOVES THROUGH. ALL THREE MODELS ARE AGAIN BRINGING BEAUCOUP MID/UPPER LEVEL MOISTURE OVER FORECAST AREA ON WEDNESDAY...THOUGH AFTER THIS PAST WEEKEND AM HESITANT TO GO MOSTLY CLOUDY SO WILL STAY WITH PARTLY CLOUDY ATTM. BLU 33/46/33/48...++/30/00/00 SAC 47/65/46/68...++/30/00/00 (SAC EXEC) TE/DFR/RH
In the hours before
Special weather statement, Apr 1, 2:44 PM PST, 26 minutes before
CAZ005-012330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 233 PM PST MON APR 01 1996 ...LINE OF SHOWERS AND IMBEDDED THUNDERSTORMS MOVING INTO THE NORTHERN SAN JOAQUIN VALLEY... AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING LINE OF HEAVY RAIN SHOWERS WITH IMBEDDED THUNDERSTORMS MOVING INTO THE WESTERN PORTIONS OF THE SAN JOAQUIN VALLEY. THIS LINE OF HEAVY RAIN SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR RIO VISTA SOUTHWARD TO 10 MILES SOUTHEAST OF MERCED. THIS LINE WAS MOVING TO THE EAST-NORTHEAST AT AROUND 25 MPH. A FEW ISOLATED THUNDERSTORMS WERE DEVELOPING AHEAD OF THIS LINE AS WELL WITH THE STRONGEST STORM LOCATED 8 MILES EAST OF MANTECA. THIS STORM WAS MOVING TO THE NORTHEAST AT AROUND 20 MPH. THESE STORMS ARE LIKELY PRODUCING BRIEF PERIODS OF HEAVY RAIN ALONG WITH SOME POSSIBLE SMALL HAIL. FUNNEL CLOUDS MAY ALSO DEVELOP IN THIS TYPE OF SITUATION. IF YOU FIND lYOURSELF IN THE PATH OF THESE STORMS...HEAD FOR SHELTER UNTIL THEY PASS YOUR AREA. FURTHER STATEMENTS WILL BE ISSUED IF NECESSARY. STAUDENMAIER
Special weather statement, Apr 1, 3:08 PM PST, 2 minutes before
CAZ005-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 300 PM PST MON APR 01 1996 ...STRONG LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE NORTHERN SAN JOAQUIN VALLEY... AT 3 PM...DOPPLER RADAR INDICATED THAT A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE SAN JOAQUIN VALLEY WITH THE STRONGEST PORTION OF THE LINE JUST MOVING THROUGH THE CITY OF STOCKTON. THE LINE WAS LOCATED FROM NEAR WALNUT GROVE SOUTHWARD TO 3 MILES EAST OF MANTECA. DUE TO THE ORIENTATION OF THIS LINE...STRONG WINDS ARE LIKELY ALONG AND JUST BEHIND THIS LINE AS IT MOVES THROUGH. WINDS GUSTED TO OVER 35 MILES AN HOUR AS THE LINE MOVED THROUGH THE STOCKTON AREA. WITH THE BRIEF HEAVY RAINS AND STRONGER WINDS ASSOCIATED WITH THIS STRONG LINE OF SHOWERS AND THUNDERSTORMS... VISIBILITIES WILL LIKELY DROP TO BELOW ONE MILE FOR A BRIEF DURATION AS IT MOVES THROUGH. THIS LINE IS MOVING TO THE EAST-NORTHEAST AT 30 MPH. THIS LINE OF THUNDERSTORMS WILL LIKELY PRODUCE BRIEF HEAVY RAINS...STRONGER WINDS...SOME SMALL HAIL...AND BRIEF PERIODS OF LOWERED VISIBILITIES. FUNNEL CLOUDS ARE ALSO POSSIBLE IN THIS SITUATION. ANYONE IN THE PATH OF THIS LINE OF HEAVY RAIN SHOWERS AND THUNDERSTORMS SHOULD SEEK SHELTER UNTIL THIS LINE PASSES YOUR AREA. ADDITIONAL STATEMENTS WILL BE ISSUED IF THE SITUATION WARRENTS. STAUDENMAIER
Nearby
Tornado Warnings in California, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.